Home Trail Clinics Gauteng Trail Clinic: 27 & 28 July 2019
Sale!

Gauteng Trail Clinic: 27 & 28 July 2019

(8 customer reviews)

R1,500.00R6,300.00

Gauteng Trail Clinic on 27 & 28 July 2019 is a fun and practical way to improve your trail running FAST. Get top advice on training, nutrition, gear, technique, and more!

You’re covered with a 100% money-back guarantee should you attend both days at Walter Sisulu Botanical Gardens in Roodpoort and not be completely blown away by the experience.

Win Brooks Cascadia trail shoes, Feetures socks, and coaching and massage sessions from our speakers. Book by 19 July 2019.

Clear

Description

Gauteng Trail Clinic 2019: Entries have closed

gauteng trail clinic 2018 group 900pixels
The fun group in 2018. Will you be one of this crazy crowd in 2019?

Do you want to run faster, with more confidence, and fewer or no injuries? Do you want to change some aspects of your running? Get a fresh perspective on it? 

One way you’ll do that is by attending Gauteng Trail Clinic 2019, hosted by TRAIL magazine and powered by leading running shoe brand Brooks and top independent running retailer The Sweat Shop.

It’s held on 27 and 28 July at Walter Sisulu National Botanical Garden.

brooks cascadia 13 shoes prize gauteng trail clinic 2019 600x200pixels

What is Gauteng Trail Clinic about?

This comprehensive, fun, fast-paced, two-day clinic will cover everything that interests trail runners:

  • the most effective training tweaks and hacks to maximise your training time. We share what the latest research is showing scientists and coaches.
  • avoiding, treating, and healing injuries, so you can do more of what you love: running!
  • proven technique improvements, that will super-charge your performance and enjoyment of trail running.
  • nutrition that will improve your health, your enjoyment of life, and lift your running to a new level.
  • creating your own high-quality, portable trail food, in a practical class that will have you making your own food!
  • 100% money-back guarantee Trail Clinicrunning equipment you need – and gear you might not need.
  • trail etiquette, so you always know what to do, when you meet man, beast, or machine out on the trail.
  • safety tips on the trails.
  • the best books to read on the topic.
  • You can also win great prizes, including a pair of Brooks Cascadia trail shoes!
  • 100% money-back guarantee if you attend both days (to the end) and are not completely satisfied.

Brooks prize Cascadia 13 men & women Cascadia 13 in TRAIL magazine issue 28 900pixels

 

Lucky draw prizes:

  • Brooks Cascadia 13 trail running shoes (value R2,399). Sign up by midnight 19 July to be eligible.
  • 2020 Addo Elephant Trail Run 44km entry (value R950). Travel and accommodation are not included.
  • Feetures running socks (R239 per pair, to the first six signups).
  • Three months of personalised online coaching from Neville Beeton (value R1,920).
  • Two 45 minute massages (value R350 each) and one biomechanical assessment (R450) with gait analysis from experienced biokineticist Anca Wessels. (Anca’s three prizes will be open to runners currently battling with injury.)
  • One 12-week one-on-one race preparation (value R1,650) from three-time Munga Trail winner Bennie Roux, via phone, WhatsApp, and email, plus four runs with Bennie in the Pretoria area.
  • One NBI Adult Brain Profile assessment (value R1,000) from Marie Snyman-Jacobs.
  • One fitness assessment with programme including a muscle imbalance test, muscle strength test, heart rate test, periodisation, flexibility, body composition (value R1,300) with Brendan McBirnie.
  • One month track training membership (value R600) with Brendan McBirnie.
  • One month personalised running strength programme (R200) with Brendan McBirnie.

Add yourself to our mailing list by completing this short survey.

Brooks logo 2015The Sweat Shop will offer you excellent deals on Brooks shoes and apparel, and if you request it, an honest appraisal of your running style. Craig Gornall at The Sweat Shop in Bedfordview will not suggest a pair of Brooks shoes if he feels that another brand and model will be better for you. This clinic is about giving you the best advice possible.

trail clinic gauteng group

Meet the Speakers

Craig Gornall. Craig’s passion is running, as well as cooking. As a road runner by background, a qualified podiatrist, and the manager of The Sweat Shop in Bedfordview, he has leaped into trail running and is loving it! “I qualified in 1999 and was in practice from 2000 to 2005 during which time I worked for adidas. Between my podiatry career and working for The Sweat Shop I worked for a small running store as well as Brooks. I have been at The Sweat Shop for 7 years, 3 of which were in the Cape Town store were my love for the trails started.” Craig has run numerous trail races, completing the 160km Karkloof 100, and several stage races. Expect to be assisted by one of the most knowledgeable and qualified shoe experts in South Africa.

Gauteng Trail Clinic 2019 speaker CRAIG GORNALL

Anca Wessels. The driving force behind Wessels Biokinetics, Anca is a wonderfully candid and direct teacher. Her insights will save you many months of unnecessary running-related injuries. She will talk about the magic behind muscles and how to use these powerful mechanisms to perform at your best. How does flexibility, strength and fitness link together to give you a stronger run and aid in the battle against nagging injuries? Her talk will not only explain the theory behind working towards a better run, but also offer real-world practical DIY techniques as well as after-run care that maximises recovery and gets you back on the trail faster than you can say ‘protein bar’. Anca has an honours degree in Sport Science and Biokinetics and is a qualified sports massage therapist with 10 years of experience. Her entertaining and high energy class always have us amazed at the complexity of the body and what we can achieve with focus on problem areas.

Gauteng Trail Clinic 2019 speaker ANCA WESSELS

Neville Beeton. Coach Neville has trained many successful road and trail runners since 1999. He has run 10 Comrades Marathons and 258 marathons and ultras. His PBs: 1,000m 2.31; 5km 14.58; 10km 32.48; 42km 2.34; Comrades 6.38; 100km 7.31. Wow! Visit his website. “Those attending my talk will learn how to set the trails alight as they become fitter, faster and more confident using my principles of training and key training sessions. They will learn how to put all this together into a successful training programme enabling them to peak and taper for the perfect race. We will also discuss pacing, including walk/run strategy, race strategies, nutrition and hydration, injury prevention, and recovery.” Neville was second master at the SA Trail Champs at Molweni in 2015 (behind Graeme McCallum whom he coaches). He was the coach for the SA team for the World Long Distance Trail Champs in Switzerland in 2015, and four of his runners represented South Africa at the 2015 World Champs. Neville always has the class electrified with his methods, and the Q&A session that ensues can only be described as a flood of questions and insightful answers.

Gauteng Trail Clinic 2019 speaker COACH NEVILLE

Bennie Roux. You’ll recognise Bennie from the cover of TRAIL 25, and major ultra podiums like The Munga 400km (he’s won all three of them so far!), Karkloof 100 miler, Addo 100 miler, Mac Mac 160km, and Fish River Canyon 100km. Bennie will guide a practical trail running session for technique, and answer any and all questions related to training, gear, terrain, distance, fuel, recovery, and running in general. Bennie, known to some as Yster, insists that running saved his life when he was depressed, overweight, and staring at a computer screen all day. He knows how to balance a family and a job, with training and racing big mileage.

Gauteng Trail Clinic 2019 speaker BENNIE ROUX

Marie Snyman-Jacobs. Pretoria-based Marie has always loved sport, especially running. She holds provincial colours in middle distance track, netball, hockey, and cross country. Marie is high on life, zealous about mountain running, and has a passion to help people to develop their full potential. As a life coach, she doesn’t believe you can coach effectively by just applying one discipline or approach. The fact is that most individuals are exactly that, individual. Her coaching style is holistic, values-based and emphasises the whole person. While her work varies, her specialty area is in working with thought patterns and interpersonal behaviour. Behavioural change comes about as a result of a synthesis of insight, understanding, choices and self-discovery. At the clinic, Marie will create an awareness of how your brain responds to language, and the impact this has on your resilience and commitment during running.

Gauteng Trail Clinic 2019 speaker MARIE SNYMAN-JACOBS

Brendan McBirnie. Brendan’s interest in running started in 1991 when he watched his friend’s father run the Sabie Shufflers 32km. That year he tried out for the school cross country team but he was under-age and didn’t it. The following year he did qualify for the team and has been involved in running ever since. He finished his primary school running career unbeaten in the 400m and 800m. At high school he started training under Marcel Viljoen and competed in the 400m, 800m, and 1500m. After school, Brendan attained his Honours in B.Sc Sport Science. He also ran his 10km PB of 36.16 and 21 km PB of 1:24. Brendan began his passion for trail running by completing the Cape Odyssey in 2008 and has since then largely focused on trail. Brendan has been a part of Fitness From Africa since 2002 and is responsible for developing strength and endurance for runners. His clients range from junior track athletes and recreational athlete to cross country and athletic national champions and top 30 Comrades finishers.

gauteng trail clinic 2019 speaker BRENDAN McBirnie 900pixels

Deon Braun. TRAIL magazine’s founder and your host is never one to follow the crowd. He aims to show you how you can achieve optimal nutrition to fuel your efforts and energy in daily life, and on the trail. He’ll also reference several of the best nutrition-focused and fitness lifestyle books and online resources available. You will leave with a changed perspective on health, wellness, and what you eat. His running started at the age of 15 and for the 37 years since, he’s been running, biking, paddling, swimming, and a combination of all of these. He won several events over the years, including duathlons, triathlons. In 2011 he travelled to India to run the Himalayan Stage Race, a 160km race held over five days, which he surprised himself by winning. Nutrition, wellness, and food growing are his primary interests at this stage of his life.

Gauteng Trail Clinic 2019 speaker DEON BRAUN by Grant Harper

Heloise Hunter. TRAIL magazine’s enthusiastic associate editor is a keen hiker and photographer. She will talk about hydration packs, including the different design options, and which may be most suited to your needs. Bring your own packs along for evaluation and fitting tweaks. Heloise will also show us how to make scrumptious portable trail food using oats and rice. Bring your chef skills, you may be one of the lucky ones conscripted into the production line!

Gauteng Trail Clinic 2019 speaker HELOISE HUNTER

The format

Theory indoors

The clinic gives you a chance to learn from experts on various topics as they show you the theory on various facets of your trail running life. However, running is not about theory, but in doing, and in enjoying, and that is the main focus. So we spend fun time outdoors.

Practical outdoors

The emphasis is on technique, giving you assistance in areas that you are struggling, and showing you training methods that are proven to work. It is not a class to see how fit anyone is.

You do a 90-minute technique session inside Walter Sisulu Botanical Gardens, a short, sharp interval session outside the Gardens, and a strength class on the lawns outside the lecture room.

You regroup every few minutes and no-one is ever left behind, no matter how unfit or unsure they are of running on trails. We will run less than 4km on each day. This is not the place to log mileage, but rather to improve the way you run.

Who will benefit?

Anyone who wants to improve their trail running – from newbies who can walk or run 10km and are looking to move onto 20km runs, to intermediates who are handling 15km runs and are wanting to make the jump to technical and tough 20km+ runs – and beyond.

the sweat shop logoWe cover the basics like choosing shoes and packs, and then there’s more advanced training advice for attendees who are already good athletes and want to get better. All of this will be useful to fast-track you if you’re a newbie.

Get an idea of previous Trail Clinics from our Facebook albums below. You’ll see there is lots of representation in the 40+ age group, and also a very even gender split.

Gauteng Clinic 2018
Gauteng Clinic 2017

Cost

Five options:

  • R2,400 for single seat booking.
  • R2,200 when two people book together. Bring a friend or partner along.
  • R2,100 when three people book together. Get your friends to join you.
  • R1,500 for single seat booking for one young person 13 to 18 years old.
  • R2,900 for single seat booking for two young people 13 to 18 years old.

This gives you two days of eight dynamic classes, plus drinks, snacks, trail food recipe materials, course certificate, three issues of TRAIL magazine, shoe assessment, Brooks shoe fit test, gear fitting, and a kitchen class to make your own endurance trail foods. At the close, one lucky runner will win a pair of Brooks Cascadia 13 shoes worth R2,399. Other prizes include coaching from our experts coach Neville Beeton, biokineticist Anca Wessels, strength coach Brendan McBirnie, and life coach Marie Snyman.

When you sign up, you will be added to our mailing list and sent you all the info you need (what to bring, what to expect).

Contact us

  • SMS Deon Braun 082 377 4669
  • Email
  • Online We’ll let you know as the trail clinic itinerary grows, including more experts, activities, lessons, topics, and the venue. Be sure to follow TRAIL mag’s social media account TRAILza on Twitter and Facebook to keep up to date.

Keen, but not for 2019?

Interested but not for this July clinic? Sign up to our Clinic newsletter list and get future clinic news first. Answer a few questions and add yourself to our Durban or Cape Town mailing list.

Where is it?

The venue for Gauteng Trail Clinic 2019 is Walter Sisulu Botanical Garden in Roodepoort. Our four previous clinics have been held here too.

Praise from Gauteng Trail Clinic 2018 attendees

I coached myself for Skyrun 2018, but two of the big influences for me came from your 2018 Trail Clinic. After that weekend I really focused on my nutrition, incorporating a lot of your recipes and ditching the processed supplements. My weight, gut health, energy and immune system all improved tremendously. Also, because I didn’t have any trail to train on, I incorporated one training session a week based on what functional strength coach Peri Zourides had demonstrated. It was basically a play session where Jess and I would hold eight follow-the-leader intervals for four minutes at a time doing whatever we wanted from balancing, climbing through trees, springing up banks, jumping over fences, etc. They were brutal but they were fun and contributed enormously to my running strength and injury prevention. So I’m very grateful for that, it made the world of difference to my preparation. Thank you. Barry Maitland-Stuart (Barry finished third in the 65km, congrats!)

Thank you Deon and team and coaches and support crew… I really enjoyed the weekend, which far exceeded my expectations. (Craig then trained for and finished the 2018 Otter African Trail Run.) “This was my first marathon on any terrain and boy did I pick the right one! All I can say is… grueling, relentless and SPECTACULAR!
I wish every South African had the opportunity to experience this magnificent peace of our coastline.
I managed to tick a very special bucket list item – and have the Gauteng Trail Clinic presented by Deon Braun and his team to thank for this!” Craig Spalding

Read more in the Reviews section.

You could win a pair of Brooks Cascadia 13 trail shoes (men’s / women’s models shown below) on the final day of the Gauteng Trail Clinic. You have to attend the graduation ceremony on 28 July 2019 to be eligible.

Brooks prize Cascadia 13 men & women Cascadia 13 in TRAIL magazine issue 28 900pixels

 

Save on Brooks trail shoes

If you’re looking for a new pair of shoes at a great price, this clinic is the best way to do that.

Save 25% on purchases on Brooks Cascadia shoes from The Sweat Shop Bedfordview.

If you win the shoe in the draw at the end, you’ll be refunded for your prize, or you can choose to keep both.

Previous clinics

Our first clinics in 2015 were in Durban (July) and Johannesburg (November).

In January 2016 we held our first Cape Town Clinic, followed by a Stellenbosch Trail Clinic in November 2016.

And in June 2016, our second Gauteng Clinic attracted the biggest attendance yet.

In July 2016, we hosted our first Knysna Mini Clinic, to join other first-time trail events at Trail Town, during the Pick n Pay Knysna Oyster Festival.

Itinerary

(Subject to order and minor time changes.)

DAY 1

Saturday 27 July 2019

7:40am. Registration, coffee, tea, rusks. Deon Braun, Heloise Hunter, and Anca Wessels welcome you, sign you in, and provide your goodie bag and name badges (20min).

Start 8am. Deon provides a short history of the Clinics, TRAIL magazine, and sponsors (5min).

8:05am. Icebreaker introductions – all attendees and speakers share for one minute (25min).

8:30am. Overview of Brooks trail running shoes and Brooks shoe fitting opportunity with Craig Gornall of The Sweat Shop Bedfordview and Sean Tait of Brooks South Africa, Q&A (50min).

9:20am Short break (5min).

9:25am. Bennie Roux (Munga 2017, 2018, 2019 winner) talks on trail running form, technique, and etiquette. This includes a short slideshow to explain uphill/downhill running, Q&A (40min).

10:05am. Gear up (10min).

10:15am. Warm-up drills, then head into Walter Sisulu Botanical Garden for 1.5 hours. The focus is on technique, not speed! Practice your power hiking, climbing, and downhill running form, guided by Bennie Roux and assisted by Craig Gornall, Anca Wessels, Deon Braun, and Heloise Hunter. (90min).

11:45am. Return to Nestlé Centre, towel down, change into dry clothing (15min).

12am Lunch at Nestlé Education Centre. We start with a delicious juice tasting demo with Yolandi from Rugani Juice. Then we enjoy hot soup, bread, salad served by food fairy Cindy-Louise White. This is followed by a hands-on demo on how to make your own quick and easy trail snack and a healthy pudding, hosted by Heloise and Deon (45min).

12:45am Brendan McBirnie leads a fun and interactive strength training outdoor class, followed by Q&A (60min).

1:45pm Towel down, short break (10min).

2pm Deon Braun talks gear, especially the one thing that makes a big difference to your events: its optimal usage. We also explore basic navigation with Bennie Roux, socks with Craig Gornall, and gear-centric race tips, followed by Q&A (60min).

3pm Marie Snyman-Jacobs hosts a fun outdoor interactive session about mental preparation and event mindset. She interviews Deon Braun, who shares some of his hits and misses from races, followed by Q&A (60min). Bennie?

4pm Michelle Chowles presents Feetures socks to the first six people who signed up (5min).

4:05pm. Deon Braun and Heloise Hunter close with any updates on tomorrow’s classes (5min).

4:10pm. Head home. Rest well. Gently stretch, self-massage, and/or foam roll. Tomorrow is your interval day with Coach Neville, where you will learn how to increase the power of your running engine! (Feetures recipients photography by Heloise Hunter.)

THINGS TO BRING TOMORROW

• Your superhero outfit or an outlandish costume. Yes, we know all about your dress-up side!

• A yoga mat or thick towel for Anca Wessels’ indoor session. Also bring your foam or PVC pipe roller.

• Your hydration gear for Craig Gornall to check the fit and to advise improvements.

• Road shoes if you want, for the Coach Neville speed and cadence session.

DAY 2

Sunday 28 July 2019

8am. Important announcements, don’t miss it!

8:10am. A lively hydration gear demo with Heloise Hunter followed by The Sweat Shop fitting opportunity with Craig Gornall, followed by checking of your existing hydration packs (50min).

9am. Coach Neville Beeton talks on maximising your run training, Q&A (60min).

10am. Gear up, warm up (15min).

10:15am. Interval running with Coach Neville. This is a speed, interval, and cadence-tweaking session. Bring your fast legs, and prepare to have a lot of fun. It’s a totally non-competitive environment – you will only be running against yourself (60min).

11:15am. Return to Nestlé Centre, towel down, change of clothing if required. Have a tracksuit handy (10min).

11:25am. Healthy meal, drinks (non-alcoholic), and chats (45min).

11:45am. Anca Wessels hosts her hurt fest to cure you of your running niggles and injuries. Be warned: marbles and other painful objects will be employed! Her focus is on preventing your future injuries, and should any occur, on how to speed healing and rehabilitation (45min).

12:30pm. Short break (10min).

12:40pm. Deon Braun talks about nutrition, and your food as medicine and fuel, and how paying attention to what you eat is the foundation for the best quality life possible (60min).

1:30pm Presentation of certificates (10min).

1:40pm. Draw of winner of one pair of Brooks Cascadia 13 shoes, and other prizes (10min).

1:50pm. Thanking of sponsors and speakers (5min).

1:55pm. Close. Socialise. Hugs. Crying. Laughing. Be inspired. Happy trails!

This itinerary is subject to minor order changes.

Brooks running clinic TRAIL magazine
You’ll be running on a variety of surfaces, including fast smooth surfaces for speedwork! Expect to be challenged – and conquer your former self.

Brooks logo 2015RapidSSL_SEAL-90x50-certificate

 

Facebook Comments

Additional information

Course

One seat Gauteng (R2,400), One seat Under 18 (R1,500), Three seats Gauteng (R2,100 each), Two Seats Gauteng (R2,200 each), Two seats Under 18 (R1,450 each)

8 reviews for Gauteng Trail Clinic: 27 & 28 July 2019

  1. Craig Spalding

    Thank you Deon and team and coaches and support crew… I really enjoyed the weekend, which far exceeded my expectations. (Craig then trained for and finished the 2018 Otter African Trail Run.)
    This was my first marathon on any terrain and boy did I pick the right one! All I can say is… grueling, relentless and SPECTACULAR!
    I wish every South African had the opportunity to experience this magnificent peace of our coastline.
    I managed to tick a very special bucket list item – and have the Gauteng Trail Clinic presented by Deon Braun and his team to thank for this!

  2. Barry Maitland-Stuart

    I coached myself for Skyrun 2018, but two of the big influences for me came from your 2018 Trail Clinic. After that weekend I really focused on my nutrition, incorporating a lot of your recipes and ditching the processed supplements. My weight, gut health, energy and immune system all improved tremendously. Also, because I didn’t have any trail to train on, I incorporated one training session a week based on what functional strength coach Peri Zourides had demonstrated. It was basically a play session where Jess and I would hold eight follow-the-leader intervals for four minutes at a time doing whatever we wanted from balancing, climbing through trees, springing up banks, jumping over fences, etc. They were brutal but they were fun and contributed enormously to my running strength and injury prevention. So I’m very grateful for that, it made the world of difference to my preparation. Thank you. Barry Maitland-Stuart (Barry finished third in the 65km, congrats!)

  3. Tabetha Le Roux

    Fantastic weekend – loved every minute! Tabetha Le Roux

  4. SW Engelbrecht

    Thanks for a great clinic!

  5. Jeanine Basson

    Steve Jobs said:”People who are crazy enough to think they can change the world, are the ones who do.” I want to thank you for being “crazy”! You are changing the world one step, one runner and one trail clinic at a time. Deon, Heloise and the team inspired and motivated me to be a (much) better, stronger and more serious runner. Well, I see that as an important lesson, not only for me as a runner but also as a human being. I do believe we should strive to improve ourselves every day. What a privilege to spend a whole weekend in the company of so many inspiring people. I pray that you will be blessed in all your future endeavours.

  6. Pierre Le Roux

    Thank you Team TRAIL for an awesome weekend! Learned a lot from all the speakers, met great people and had a blast (even though my legs were angry with me after the hill repeats). See you on the trails.

  7. Louis Le Roux

    It was an awesome weekend and we learned a lot. I was soooo stiff on Sunday and Monday from Anca’s strength class!

  8. Roland van Tonder

    Well done to TRAIL magazine and all who attended! It was a great weekend learning from the big guns.

Add a review